Hyperammonemia with Valproate- Management

Q: Patient on Valproate found to have high Ammonia level. What will you do next?

 

(1) Is Patient Asymptomatic or Symptomatic (altered consciousness, confusion, nausea, vomiting etc.). —-> If Symptomatic then go ahead and STOP Valproate and adjunctive use of Lactulose, L-Carnitine, Neomycin with daily Ammonia levels monitoring.

 

If Patient is Asymptomatic –>

(2) What is Valproate level –> high Valproate level indicates toxicity —> Decrease the dose (if asymptomatic) and look for drug interactions

(3) What is liver function test (LFTs) –> Mostly LFTs are within normal limit in Valproate induced hyperammonemia. Deranged LFTs may also indicate secondary etiology.

(4) History of Seizure disorder –> especially concomitant use of other anti-epileptic medications with Valproate (drug drug interactions)

(5) Screen for history of heavy Alcohol use

(6) Mental retardation (Intellectual Disability) is a risk factor

 

CONCLUSIONS:

(1) Asymptomatic hyperammonemia in patients taking Valproate may not warrant any treatment changes but close monitoring of symptoms suggestive of VHE.

(2) Mild–moderate symptoms secondary to Valproate induced hyperammonemia may subside with reduction in valproate dosage.

(3) Severe symptoms secondary to Valproate induced hyperammonemia requires:

  • Withdrawal of Valproate
  • Carnitine supplementation 50-100 mg/kg/day (normalizes ammonia).
  • Adjuncts: Lactulose (15-30 mL BID), Neomycin and protein restriction.
  • Hemodialysis (Ammonia >400 or severe symptoms)

Please do post your questions or comments below. 


Dr. Harvinder Singh, M.D. (Admin)


Enroll in our online course to have access to all important clinically relevant psychiatry topics in one place.


Related Articles